Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 149, NWS Amarillo, TX

May 23, 2007Hansford County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 2007, 8:46 PM CDT for Hansford County, Texas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2007, 8:46 PM CDT (01:46 UTC)
Expired
May 23, 2007, 9:45 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hansford County, TX

The radar

The Amarillo radar (KAMA), 116 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 9:10 PM CDTHAIL 17 Sw Spearman, TX
May 23, 9:52 PM CDTHAIL 1.75Spearman, TXGOLFBALL SIZE HAIL OCCURRED BETWEEN 952 PM AND 10...00 PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:31 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.4
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 240146
SVRAMA
TXC195-240245-
/O.NEW.KAMA.SV.W.0149.070524T0146Z-070524T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
846 PM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANSFORD COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 945 PM CDT

* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
  SOUTHWEST OF SPEARMAN...MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPEARMAN...
  GRUVER...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3607 10147 3606 10110 3647 10109 3648 10146

$$

KRAMAR
1 follow-up statement
000 
WWUS54 KAMA 240214
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
914 PM CDT WED MAY 23 2007

TXC195-240245-
/O.CON.KAMA.SV.W.0149.000000T0000Z-070524T0245Z/
HANSFORD TX-
914 PM CDT WED MAY 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR HANSFORD COUNTY...

AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
6 MILES WEST OF SPEARMAN...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPEARMAN...
  GRUVER...

AT 910 PM...QUARTER SIZE HAIL WAS REPORTED 7 MILES SOUTHWEST OF 
SPEARMAN.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3607 10160 3606 10110 3647 10109 3648 10160

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:37 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 23, 6:37 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT WED MAY 23 2007

.AVIATION...
SEVERAL BOUNDARIES WILL PROVIDE THE FOCUS FOR THUNDERSTORMS THIS
EVENING AND INTO TONIGHT. THUNDERSTORM COVERAGE WILL INCREASE...AND
WILL LIKELY CREATE PROBLEMS FOR APPROACHING AND DEPARTING
FLIGHTS...ESPECIALLY AT KAMA. COLD FRONT WILL PUSH THROUGH LATE
TONIGHT AND WILL PUSH THE MOISTURE EAST...ENDING THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS FROM WEST TO EAST ACROSS THE PANHANDLES.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 235 PM CDT WED MAY 23 2007/

DISCUSSION...
MAIN WEATHER FOCUS WILL BE TONIGHT AS RETREATING FRONTAL BOUNDARY
WILL ALLOW MOIST AND UNSTABLE AIR TO SPREAD OVER A LARGE PORTION OF
THE FORECAST AREA LATE THIS AFTERNOON AND TONIGHT. SFC LOW IS
DEVELOPING OVER EAST CENTRAL NEW MEXICO IN RESPONSE TO HEIGHT FALLS
ASSOCIATED WITH APPROACHING SHORTWAVE TROF OVER FOUR CORNERS REGION.
THIS SYSTEM WILL SERVE TO BACK THE WINDS ACROSS THE PANHANDLES...
PRODUCING STRONG LOW LEVEL SHEAR...ENHANCED FURTHER IN THE FRONTAL
ZONE. GIVEN INSTABILITY...STRONG LIFT ENHANCED BY MIDLEVEL JET MAX AT
OR ABOVE 50 KT...AND AMPLE MOISTURE...SEVERE STORMS CAPABLE OF VERY
LARGE HAIL...DAMAGING WIND AND TORNADOES WILL BE POSSIBLE OVER MUCH
OF THE PANHANDLES. THE TORNADO THREAT MAY BE ENHANCED TONIGHT BY THE
PRESENCE OF THE LOWLEVEL JET. STRONGER SURGE OF COLD AIR EXPECTED TO
PENETRATE TONIGHT...AND CURRENT THOUGHTS ARE THAT A MORE LINEAR STORM
SYSTEM WILL ENSUE AS THIS BOUNDARY OVERTAKES THE MOIST AIRMASS...AS
SOMEWHAT OF A SECOND ROUND OF STORMS TONIGHT. WITH THIS IN MIND...HAVE
INCREASED POPS AREAWIDE TONIGHT.

LINGERING POPS IN THE EAST SEEMED REASONABLE TOMORROW MORNING AS
STORMS EXIT THE AREA. FRONT IS LIKELY TO BE ON THE FASTER SIDE...AS
SOUTHWARD MOVEMENT WILL BE ENHANCED BY THE STORMS FORMING ALONG THE
BOUNDARY. THIS FRONT WILL VACATE THE AREA OF DEEP MOISTURE...BUT SOME
PRECIPITATION WILL STILL BE POSSIBLE DURING MUCH OF THE REMAINING
FORECAST PERIODS AS MINOR DISTURBANCES MOVE THROUGH AND MOISTURE
ATTEMPTS TO MAKE A COMEBACK. IN GENERAL...HAVE RETAINED POPS FROM
PREVIOUS FORECAST...WHICH WERE GENERALLY IN LINE WITH CURRENT MEXMOS
NUMBERS.

CONCERNING TEMPERATURES...LOWERED A FEW DEGREES TOMORROW FROM MEXMOS
HIGHS AS CLOUDS AND UPSLOPE FLOW WILL LIKELY LIMIT INSOLATION.
OTHERWISE...MEXMOS NUMBERS SEEMED GENERALLY REASONABLE.

KRAMAR

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/08
Hazardous weather outlook, May 23, 5:31 PM CDT, 3 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT WED MAY 23 2007

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
531 PM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS EXTENDED TORNADO WATCH
NUMBER 293 TO INCLUDE THE ENTIRE OKLAHOMA AND TEXAS PANHANDLES
THROUGH 11 PM CDT.

SEVERE THUNDERSTORMS ARE LIKELY THROUGH TONIGHT. TORNADOES...
LARGE HAIL AND DAMAGING WINDS ARE ALL POSSIBLE. THE GREATEST
THREAT OF TORNADOES APPEARS TO BE ACROSS THE NORTHERN...CENTRAL AND
EASTERN TEXAS PANHANDLE AND THE OKLAHOMA PANHANDLE GENERALLY
EAST OF U.S. HIGHWAY 287 AND NORTH OF INTERSTATE 40. OTHER THREATS
INCLUDE HEAVY RAIN...CAUSING ISOLATED FLASH FLOODING...AND CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS ACROSS MOST
OF THE TEXAS AND OKLAHOMA PANHANDLES THURSDAY NIGHT THROUGH TUESDAY
NIGHT. STORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS WILL LIKELY
BE CALLED UPON FOR ACTIVATION THROUGH TONIGHT.

NUNEZ

In the hours before

Local storm report, May 23, 8:14 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
814 PM CDT WED MAY 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             11 NE PRINGLE           36.06N 101.32W
05/23/2007  E0.75 INCH       HANSFORD           TX   AMATEUR RADIO

            FELL ON THE HUTCHINSON AND HANSFORD COUNTY LINE ON
            HIGHWAY 207

&&

JC
Local storm report, May 23, 8:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
824 PM CDT WED MAY 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             4 N PERRYTON            36.45N 100.80W
05/23/2007  E1.00 INCH       OCHILTREE          TX   PUBLIC

            REPORTED ALONG HIGHWAY 83

&&

CK
Local storm report, May 23, 8:36 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT WED MAY 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TORNADO          6 SW DARROUZETT         36.38N 100.40W
05/23/2007                   LIPSCOMB           TX   LAW ENFORCEMENT

&&

JC
Local storm report, May 23, 8:37 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
837 PM CDT WED MAY 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             4 E HARDESTY            36.61N 101.12W
05/23/2007  E0.75 INCH       TEXAS              OK   TRAINED SPOTTER

&&

CK
Local storm report, May 23, 8:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
843 PM CDT WED MAY 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          4 SE WOLF CREEK PARK    36.17N 100.60W
05/23/2007                   OCHILTREE          TX   STORM CHASER

&&

JC
Local storm report, May 23, 8:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
845 PM CDT WED MAY 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             DARROUZETT              36.45N 100.33W
05/23/2007  E1.00 INCH       LIPSCOMB           TX   FIRE DEPT/RESCUE

&&

CK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:12 PM CDTSevere Thunderstorm WarningAMALipscomb63 min
May 23, 7:20 PM CDTTornado WarningAMALipscomb55 min
May 23, 7:25 PM CDTSevere Thunderstorm WarningAMAOchiltree65 min
May 23, 7:27 PM CDTSevere Thunderstorm WarningAMAHutchinson63 min
May 23, 7:28 PM CDTTornado WarningAMAHutchinson62 min
May 23, 7:42 PM CDTSevere Thunderstorm WarningAMAHansford63 min
May 23, 8:17 PM CDTSevere Thunderstorm WarningAMALipscomb58 min
May 23, 8:24 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts66 min
May 23, 8:30 PM CDTTornado WarningAMAHutchinson, Roberts60 min
May 23, 9:23 PM CDTTornado WarningAMAHansford37 min
May 23, 9:28 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts62 min
May 23, 9:29 PM CDTTornado WarningAMARoberts61 min
May 23, 9:41 PM CDTTornado WarningAMAOchiltree49 min
May 23, 9:55 PM CDTSevere Thunderstorm WarningAMAHansford65 min
May 23, 10:02 PM CDTSevere Thunderstorm WarningAMALipscomb58 min
May 23, 10:14 PM CDTFlash Flood WarningAMALipscomb, Ochiltree4 hr
May 23, 10:32 PM CDTSevere Thunderstorm WarningAMAOchiltree58 min
May 23, 10:38 PM CDTTornado WarningAMALipscomb52 min
May 23, 10:58 PM CDTFlash Flood WarningAMARoberts3 hr
May 23, 11:00 PM CDTSevere Thunderstorm WarningAMALipscomb60 min
May 23, 11:33 PM CDTSevere Thunderstorm WarningAMAOchiltree57 min
May 23, 11:42 PM CDTSevere Thunderstorm WarningAMARoberts63 min
May 24, 12:00 AM CDTSevere Thunderstorm WarningAMALipscomb45 min
May 24, 12:21 AM CDTSevere Thunderstorm WarningAMAHemphill54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.